Background: Several cases of cutaneous vasculitis have been reported in patients treated with granulocyte colony-stimulating factor (G-CSF).
Objective: The purpose of this study was to determine the prevalence of cutaneous vasculitis in patients receiving G-CSF therapy, causal relation to the drug, and possible pathomechanisms.
Methods: Review of the literature, retrieval of cases from the safety database of the manufacturer of G-CSF, and global assessment of the causal relation of the drug to adverse drug reactions were done.
Results: Eighteen cases of cutaneous vasculitis were found, of which only three have been published. A skin biopsy was done in 12 and showed leukocytoclastic vasculitis. Although cutaneous vasculitis was rare in patients treated for neutropenia associated with malignant disease and chemotherapy, it occurred in 6% of the patients with chronic benign neutropenias. Cutaneous vasculitis usually followed the increase of absolute neutrophil count (ANC) and subsided after the decrease of ANC. There was no recurrence if ANC was kept below 800/mm3. The course of G-CSF was completed in most patients.
Conclusion: Cutaneous vasculitis should be recognized as an adverse reaction to G-CSF with low morbidity. It can be managed by reduction of dose or discontinuation of G-CSF therapy and use of topical steroids.